Viewing 15 posts - 1 through 15 (of 39 total)
  • Author
    Posts
  • #27738
    Anonymous
    Inactive

    Hi everyone! I’m new to this board, but I sought you out through Google and am so glad to have found this support board.

    Here’s my story:

    I’m a 31 year old Mother of 2 children, a 6 1/2 yo boy and a 19 month old girl. I’m happily married. I also have Crohn’s Disease. Well, while I was pg with my daughter, my OB GYN put me on Fioricet for my tension headaches. With my Chron’s, I can only take acetomenaphen. No aspirin, no ibuprofen-which aren’t allowed in pg anyway. The Fioricet worked wonders on my headaches! I only had one Rx for them and wasn’t addicted. Well, around about last November, I had headaches again so terrible and Tylenol wouldn’t touch them. I asked my OB for another RX for Fioricet and he didn’t bat an eye. He actually gave me a refillable one good until 1/07. Of course, feeling that good, soon I started needing more and more. My Dr told me they were a “benign” drug, and “try not to take more than 8 a day because it could hurt your liver”. Well, 8 soon turned into 10, then more. I was recently up to about 12-15 a day. The weird thing is, I was never told they were so addicting. I didn’t get any form of “high” from them, they just took all my pain away so I was so happy! I recently got chewed out by my pharmacy because my 60 tablets were being refilled every 4 days, and they are now saying that they have to last me at least 10 days. I went to my Dr because I realized I had a problem and wanted help. I was given a weaning off program, but since the Pharmacy won’t refill me untl Sept 3rd, and I’m totally out, I guess I have to go cold turkey. This is my very first day, and I have a shaky, dizzy feeling so far. I am terrified of what I’m going to go through. If I would have known these were going to be addictive, I would have NEVER taken one.

    I just really, really need some support and someplace that people understand what I’m going through, and don’t think I’m bad for my situation. My husband is amazing through this, but he’s at work all day today. :bigcry

    I just want to say thank you in advance for letting me be a part of your community!!!!

    :Val004:

    Katie

    #107189
    Anonymous
    Inactive

    Welcome to S.R.

    Not to alarm you, but Fioricet contains the barbiturate Butalbital. You should not go cold turkey on barbiturates without a doctor’s supervision. Possible side effects from prompt withdrawal include convulsions and delerium, which can start within 16 hours of cessation and last up to 5 days. Your pharmacy should know this . . . .

    If I was you I’d go back to the pharmacy and ask them to tie you over until the script can be refilled. Place an emergency call to your doctor or go to a doc-in-the-box and get a small script for the same purpose.

    This is nothing to fool with!

    Good luck with your recovery. Check back with us.

    Buzz

    #107195
    Anonymous
    Inactive

    Welcome to 12 Step National Meetings…

    Some doctors just don’t know how addicting these drugs can be.

    I was prescribed Tramadol for neuropathy (the dr told me it wasn’t addicting; yeah right) Over the course of a year I developed a 40 pill (not daily) habit.

    Try not to go off the drug cold Turkey. Call your doctor.

    I really don’t have any great words of wisdom for you because I am in the early stages of recovery.

    I just wanted to welcome you to the boards; and remind you your not alone..

    :Val004:

    Liz

    #107188
    Anonymous
    Inactive

    Hey Welcome to 12 Step National Meetings,

    I would listen to Buzz about that and call your doctor. I dont’ know anything about that drug, but he’s right some of them are not good to go ct off without your doc’s supervision.

    We’re here with ya! Hang in there.

    DWI

    #107198
    Anonymous
    Inactive

    Oh my GOODNESS! I never thought it could be that serious!!!! Thanks so much Buzz! I knew Butalbital was a barbituate, but have had such a hard time finding anything about it. Huge hugs to you!!!

    #107180
    Anonymous
    Inactive

    It irks me so much that your pharmacist is trumping your dr. Your dr said for you to wean off them and he gave you a program and your pharmacist won’t comply with that! Your pharmacist could be putting you in danger.

    I am glad you’re getting help but I worry about the cold turkey thing. Buzz is absolutely right.

    #107197
    Anonymous
    Inactive

    I didn’t even realize a pharmacist COULD trump a doctor. Unless it’s in compliance with a dispensing law?

    #107196
    Anonymous
    Inactive

    Tryy amother pharmacy and dont go through your insurance..

    #107193
    Anonymous
    Inactive

    I just called our local Walreen’s (IL.) and the cost for 30 Fioricet brand name id $44.99, generic is $16.49. I, like Lizrox, believe it has something to do w. your insurance. I; too (under the circumstances) would go to a different pharmacy…(one that you’ve NEVER been to so they don’t have your ins. info in their computer) and take your script there, tell them you have NO insurance, and just pay for it out of pocket. That way, you won’t have to deal w/ a RUDE, unsympathetic pharmacist, AND you can get what you need to wean yourself off of those. Good luck. Let me know how it goes….

    #107199
    Anonymous
    Inactive

    That’s a great idea! I even tried calling the Dr. on call, and he said “Oh, you’re in no danger. You might feel light headed, but take some tylenol and if you can’t sleep, maybe some Bendryl to help you get tired, but I’ve never seen anyone have a problem weaning off of Fioricet.” AHHHHHH!!!!!! :bigcry

    #107190
    Anonymous
    Inactive
    ayudame wrote:
    That’s a great idea! I even tried calling the Dr. on call, and he said “Oh, you’re in no danger. You might feel light headed, but take some tylenol and if you can’t sleep, maybe some Bendryl to help you get tired, but I’ve never seen anyone have a problem weaning off of Fioricet.” AHHHHHH!!!!!! :bigcry

    Does your MD know the actual amount you have been taking?

    You can refer your doctor to rxlist, http://www.rxlist.com/cgi/generic/esgic_ad.htm. Did your doctor mention the possibility of rebound headaches?

    Here is a reference for using pheonobarbital to safely detox from short-acting barbituates: http://headaches.about.com/cs/druginfo/a/butalb_pheno_2.htm. Note that the average participant in the study was taking 13.5 pills/day. Sound familiar?

    Curiously, I found no caveats about withdrawal from Fioricet in the 1992 PDR (physician’s desk reference). But problems with abrupt barbituate withdrawal are well known.

    I am not a medical professional, so don’t take my word for it. I suggest that you call 2 pharmacists and ask to speak with the senior druggist. Ask them if abrupt cessation of the amount you are taking is a concern, and act accordingly.

    Good luck and best regards,

    Buzz

    #107185
    Anonymous
    Inactive

    I would suggest speaking with your Dr or going to the ER ….having worked in pharmacy…we did not “trump the Dr” we are also looking out for the patient and even if you went to a different pharmacy….they do not have to transfer your script. If you still have the script on you than I guess you could do that and pay cash…..

    We have an obligation to your health and 60 tabs in 4 days is dangerous, I am not saying they should have chewed you out but we have to cover our bottoms too….the board looks at that and if it is abused and we let it happen it can be a huge problem for us too.

    I think you should not go cold turkey for it is dangerous ……just beware they can issue a pharm alert and all the pharmacies will know about the early refills..

    Good luck…..please speak to a pharmacy manager or a DR.

    ~B

    #107183
    Anonymous
    Inactive

    Fiorinal (which is fioricet with aspirin instead of tylenol) is my DOC. It is very dangerous to come off of cold turkey, I had very bad withdrawls and finally did a slow, slow taper.

    Anything over 6 a day is dangerous. That is the max you should be prescribed and the fact the doctor said 8 from the start worries me.

    I saw my mother go through W/D with 1 pill a day, even that barely kept her from having seizures.

    #107191
    Anonymous
    Inactive

    Fiorinal with codeine was the “gateway” drug that got me into this mess in the first place.

    I only took one/day, but when I quit I had G.I. distress, and mild withdrawal. The combination of barbituate and opiate is a double-whammy.

    Please get (competent) medical supervision for detox.

    Good luck.

    Buzz

    #107200
    Anonymous
    Inactive

    You are all sooo helpful!! Here it is 11:10PM and I haven’t had any today. NOBODY would refill it. They all acted like it was no big deal. Plus, it’s Sunday so the pharmacies closed early.

    As for going pharmacy shopping, as good as that sounds, they’re the ones that actually alerted me that I was abusing! I didn’t have a clue to how many I was taking, as when the pain would come back, I’d just take another 2. Life is so stressful right now that I guess not having the pain to deal with just made life a little less stressful. I feel yucky right now, but not as bad as I did earlier. I will call the pharmacy in the morning and speak to the Manager or whoever is in charge!!

    Thank you all sooooo much!! 🙂

Viewing 15 posts - 1 through 15 (of 39 total)
  • You must be logged in to reply to this topic.